Alert archive / Pennsylvania / Flash Flood Warnings in 2022

Flash Flood Warning 13, NWS Pittsburgh, PA

August 5, 2022Allegheny County, Butler County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 5, 2022, 5:07 PM EDT for Allegheny County, Butler County, Pennsylvania. It was in force for 113 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2022, 5:07 PM EDT (21:07 UTC)
Expired
Aug 5, 2022, 7:00 PM EDT
In force
113 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Allegheny County, PA, Butler County, PA

The radar

The Pittsburgh radar (KPBZ), 27 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 5:30 PM EDTFLASH FLOODAspinwall, PAFREEPORT ROAD CLOSED DUE TO FLOODING.
Aug 5, 5:30 PM EDTFLASH FLOODPark View, PAFLOODING REPORTED IN O'HARA TOWNSHIP.
Aug 5, 5:30 PM EDTFLASH FLOODSharpsburg, PAFLOODING ISSUES IN SHARPSBURG.
Aug 5, 5:45 PM EDTFLASH FLOODAspinwall, PACOUNTY HAS RECEIVED SEVERAL CALLS FOR SEVERE FLOODING WITH FIRE DEPARTMENT ON SCENE ASSISTING SHUTTING DOWN ROADWAYS. THE ENTIRE LENGTH OF FREEPORT RD THROUGHOUT ASPINWALL IS SHUT DOWN DUE TO FLOODING.
Aug 5, 6:20 PM EDTFLASH FLOOD1 N Larimer, PAWASHINGTON BLVD CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.1 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2022-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 414 joules per kilogram.LCLLFCEL10008507005003002001001 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2022-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
414 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
98 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

087 
WGUS51 KPBZ 052107
FFWPBZ
PAC003-019-052300-
/O.NEW.KPBZ.FF.W.0013.220805T2107Z-220805T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
507 PM EDT Fri Aug 5 2022

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Northeastern Allegheny County in southwestern Pennsylvania...
  Butler County in west central Pennsylvania...

* Until 700 PM EDT.

* At 507 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. The expected rainfall rate is 1 to 1.5 inches in 1 
  hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Pittsburgh, Penn Hills, Ross Township, McCandless Township, Shaler 
  Township, Plum, Hampton Township, Wilkinsburg, O'hara Township, 
  Bellevue, West View, Stowe Township, Oakmont, McKees Rocks, Fox 
  Chapel, Millvale, Etna, Sharpsburg, Churchill and Aspinwall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4067 7996 4067 7993 4067 7985 4067 7979
      4045 7983 4047 8007

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR

$$

07
2 follow-up statements
190 
WGUS71 KPBZ 052157
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
557 PM EDT Fri Aug 5 2022

PAC019-052207-
/O.CAN.KPBZ.FF.W.0013.000000T0000Z-220805T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butler PA-
557 PM EDT Fri Aug 5 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN BUTLER COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 4067 7996 4067 7993 4067 7985 4067 7979
      4045 7983 4047 8007

$$

PAC003-052300-
/O.CON.KPBZ.FF.W.0013.000000T0000Z-220805T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-
557 PM EDT Fri Aug 5 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING 
FOR NORTHEASTERN ALLEGHENY COUNTY...

At 557 PM EDT, local law enforcement reported thunderstorms 
producing heavy rain in Sharpsburg, Aspinwall and Ohara Township. 
Between 1.5 and 2.5 inches of rain have fallen. The expected 
rainfall rate is 1 to 2 inches in 1 hour. Flash flooding is already 
occurring. Numerous roads have been closed in the area.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Pittsburgh, Penn Hills, Ross Township, McCandless Township, Shaler 
  Township, Plum, Hampton Township, Wilkinsburg, O'hara Township, 
  Bellevue, West View, Stowe Township, Oakmont, McKees Rocks, Fox 
  Chapel, Millvale, Etna, Sharpsburg, Churchill and Aspinwall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4067 7996 4067 7993 4067 7985 4067 7979
      4045 7983 4047 8007

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

07
602 
WGUS71 KPBZ 052258
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
658 PM EDT Fri Aug 5 2022

PAC003-052308-
/O.EXP.KPBZ.FF.W.0013.000000T0000Z-220805T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-
658 PM EDT Fri Aug 5 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM EDT THIS EVENING FOR 
NORTHEASTERN ALLEGHENY COUNTY...

The heavy rain has ended. Please continue to heed remaining road 
closures.

LAT...LON 4067 7996 4067 7993 4067 7985 4067 7979
      4045 7983 4047 8007

$$

07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 4:06 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 5, 4:06 PM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Pittsburgh PA
406 PM EDT Fri Aug 5 2022

.SYNOPSIS...
Periodic shower and thunderstorm chances will continue through
Sunday as we remain under a stalled pattern.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Deep southwest moist flow will continue into the afternoon as
showers and thunderstorms begin to develop along and south of
the I-70 corridor. Freezing levels of around 13 KFT with a
saturated profile across the area combined with a developing
MCV beginning to inch northeast wards will continue to prime
the area for showers and thunderstorms into this evening.
Showers and storms will continue to form along the outflow of
the MCV and drift into Ohio and West Virgina. With PWATS still
above average (1.6 to 1.8 inches), a high freezing level, and
saturated ground from showers/storms over the last 24 hours,
flash flooding will once again pose a threat. Thus a Flash Flood
Watch will remain in effect through 03Z tonight.

With the absence of mid and upper-level dry air, the
probability of strong downbursts will be low into this evening.
Showers and storms will maintain a diurnal trend with much of
the activity waning by 06Z.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
By early Saturday the trough axis (mentioned above) will likely
advance just east into eastern OH, scattered showers and storms
appear promising in the Laurel Highlands and south of I-70
throughout the day. Despite available instability, weak DCAPE
and weak effective shear will minimize the likelihood of severe
storms. Another day of high PWATs will also again pose the
threat of showers and storms capable of heavy downpours. As has
been the case over the previous days, the diurnal trends of this
setup will continue with the convection waning by around 06Z
Saturday night. By Sunday, the approach of a second trough from
the northwest will add to the westerly flow but focus convection
more to the northwest and later in the day on Sunday. Still,
the potential for heavy rainfall can't be ruled out as we
maintain this tropical airmass in place.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Ensemble models continue to trend that a pattern shift will
occur Monday/Tuesday with an advancing cold front over the Great
Lakes. Prolong dry conditions are anticipated late week as an
elongated trough develops over the Northeast and cooler
temperatures prevail.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Thunderstorms have been quick to fire up during the day today,
through the coverage has been lower than expected. This has
prompted the removal of TEMPOs in many ports where there are no
indications of developing convection in the near future. For
the rest of the day, there are still large uncertainties with
storm coverage and timing resulting from residual outflow
boundaries and a turbulent boundary layer under peak daytime
heating.

By late afternoon and early evening, an incoming MCV from the
south will result in additional precipitation chances, but, at
this time, these storms may be predominately scattered showers.
This will have to be monitored more closely, and a better
understanding of timing and coverage will come by 00Z as we lose
daylight.

.Outlook...
Periodic, mainly diurnal, showers/tstms are possible through
the weekend and into next week as the humid environment remains
relatively unchanged.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch until 11 PM EDT this evening for PAZ029-031-075-
     076.
OH...Flood Watch until 11 PM EDT this evening for OHZ057>059-068-
     069.
WV...Flood Watch until 11 PM EDT this evening for WVZ003-004-012-
     021-509>514.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Aug 5, 10:30 AM EDT, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1030 AM EDT Fri Aug 5 2022

OHZ057>059-068-069-PAZ029-031-075-076-WVZ003-004-012-021-509>514-
061430-
Muskingum-Guernsey-Belmont-Noble-Monroe-Washington-Greene-Fayette-
Higher Elevations of Fayette-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1030 AM EDT Fri Aug 5 2022

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Locally heavy rainfall is possible for Saturday, which could lead to
localized minor flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-PAZ007>009-013>016-020>023-073-074-WVZ001-002-
061430-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Westmoreland-Higher Elevations of Westmoreland-
Hancock-Brooke-
1030 AM EDT Fri Aug 5 2022

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Locally heavy rainfall is possible today, which could lead to
localized minor flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Locally heavy rainfall is possible for Saturday, which could lead to
localized minor flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 5, 2:59 PM EDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
259 PM EDT Fri Aug 5 2022

PAZ022-023-073-051945-
Armstrong PA-Westmoreland PA-Indiana PA-
259 PM EDT Fri Aug 5 2022

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN INDIANA...
NORTHWESTERN WESTMORELAND AND SOUTHERN ARMSTRONG COUNTIES THROUGH 345
PM EDT...

At 259 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ford City, or 7 miles south of Kittanning, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Indiana, Ford City, Leechburg, West Leechburg, Rural Valley, Hyde
Park, North Vandergrift, Manorville, Ford Cliff, Elderton, Creekside,
and Lenape Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4061 7962 4077 7963 4087 7920 4060 7917
TIME...MOT...LOC 1859Z 264DEG 15KT 4072 7953

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

07
Special weather statement, Aug 5, 3:48 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
348 PM EDT Fri Aug 5 2022

OHZ049-058-059-068-069-WVZ012-052015-
Guernsey OH-Monroe OH-Noble OH-Harrison OH-Belmont OH-Wetzel WV-
348 PM EDT Fri Aug 5 2022

...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL HARRISON...
SOUTHEASTERN GUERNSEY...MONROE...BELMONT...EASTERN NOBLE AND
NORTHWESTERN WETZEL COUNTIES THROUGH 415 PM EDT...

At 347 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Byesville to 7 miles
northeast of Marietta. Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Martinsville, Barnesville, Woodsfield, Paden City, Bethesda,
Flushing, Quaker City, Sardis, Senecaville, Belmont, Beallsville, and
Clarington.

This includes Interstate 70 in Ohio between mile markers 189 and 214.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3999 8153 4022 8098 3977 8086 3976 8087
      3957 8081 3956 8083 3960 8085 3958 8089
      3961 8095 3954 8104 3957 8105 3958 8126
      3961 8127 3961 8128 3959 8129 3960 8139
      3963 8142 3963 8145 3965 8146
TIME...MOT...LOC 1947Z 239DEG 20KT 3989 8140 3950 8135

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

07
Special weather statement, Aug 5, 5:01 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
501 PM EDT Fri Aug 5 2022

PAZ021-073-052130-
Westmoreland PA-Allegheny PA-
501 PM EDT Fri Aug 5 2022

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ALLEGHENY AND
NORTHWESTERN WESTMORELAND COUNTIES THROUGH 530 PM EDT...

At 500 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sharpsburg, or near Pittsburgh, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pittsburgh, Penn Hills, Ross Township, Monroeville, Shaler Township,
Plum, Murrysville, Hampton Township, Wilkinsburg, New Kensington,
Lower Burrell, and Harrison Township.

This includes the following highways...
  Pennsylvania Turnpike between mile markers 44 and 57.
  Interstate 376 in Pennsylvania between mile markers 79 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4045 8000 4052 8001 4064 7974 4042 7966
TIME...MOT...LOC 2100Z 254DEG 8KT 4051 7992

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

07

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 10:06 AM EDTFlood WatchPBZFayette, Greene, Washington13 hr
Aug 5, 2:20 PM EDTAreal Flood AdvisoryPBZAllegheny, Westmoreland73 min
Aug 5, 2:59 PM EDTSpecial Weather StatementPBZArmstrong46 min
Aug 5, 5:01 PM EDTSpecial Weather StatementPBZAllegheny29 min
Aug 5, 5:12 PM EDTSpecial Weather StatementPBZGreene33 min
Aug 5, 6:05 PM EDTFlash Flood WarningPBZButler115 min
Aug 5, 6:13 PM EDTFlash Flood WarningPBZFayette, Greene, Washington2 hr
Aug 5, 6:18 PM EDTSpecial Weather StatementPBZButler, Lawrence42 min
Aug 5, 6:32 PM EDTFlash Flood WarningPBZAllegheny, Westmoreland2 hr
Aug 5, 6:50 PM EDTFlash Flood WarningPBZWestmoreland7 hr
Aug 5, 6:54 PM EDTFlash Flood WarningPBZButler, Lawrence, Mercer, Venango7 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.